Alert archive / North Carolina / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Morristown, TN

June 19, 2021Clay County, North Carolina

NWS Morristown, TN issued this flash flood watch at Jun 19, 2021, 3:13 PM EDT for Clay County, North Carolina. It took effect at Jun 19, 2021, 8:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2021, 3:13 PM EDT (19:13 UTC)
In effect from
Jun 19, 2021, 8:00 PM EDT
Expired
Jun 20, 2021, 11:28 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN
Flood severity
None

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS64 KMRX 191913
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
313 PM EDT Sat Jun 19 2021

NCZ061-200400-
/O.NEW.KMRX.FF.A.0006.210620T0000Z-210620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-
Including the cities of Shooting Creek, Brasstown, Hayesville, 
and Tusquitee
313 PM EDT Sat Jun 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SUNDAY AFTERNOON...

The National Weather Service in Morristown has issued a

* Flash Flood Watch for a portion of southwest North Carolina, 
  including the following area, Clay. 

* From 8 PM EDT this evening through Sunday afternoon.

* Heavy rainfall associated with the passage of Tropical Cyclone
  Claudette. Storm total rainfall on the order of 2 to 3 inches
  expected, with locally higher amounts approaching 4 inches
  possible. This will result in localized Flash Flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take quick
action if flooding is observed or a Flash Flood Warning is
issued. If you come to a closed or flooded road...turn around!
Don't drown!

&&

$$
3 follow-up statements
342 
WGUS64 KMRX 200203
FFAMRX

Flood Watch
National Weather Service Morristown TN
1003 PM EDT Sat Jun 19 2021

NCZ061-201015-
/O.CON.KMRX.FF.A.0006.000000T0000Z-210620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-
Including the cities of Shooting Creek, Tusquitee, Hayesville,
and Brasstown
1003 PM EDT Sat Jun 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of southwest North Carolina, including the following 
  area, Clay.

* Through Sunday afternoon.

* Heavy rainfall associated with the passage of Tropical Cyclone
  Claudette. Storm total rainfall on the order of 2 to 3 inches
  expected, with locally higher amounts approaching 4 inches
  possible. This will result in localized Flash Flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take quick
action if flooding is observed or a Flash Flood Warning is
issued. If you come to a closed or flooded road...turn around!
Don't drown!

&&

$$
513 
WGUS64 KMRX 200803
FFAMRX

Flood Watch
National Weather Service Morristown TN
403 AM EDT Sun Jun 20 2021

NCZ061-201800-
/O.CON.KMRX.FF.A.0006.000000T0000Z-210620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-
Including the cities of Shooting Creek, Tusquitee, Hayesville,
and Brasstown
403 AM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

The Flash Flood Watch continues for

* A portion of southwest North Carolina, including the following 
  area, Clay.

* Until 2 PM EDT this afternoon.

* Heavy rainfall associated with the passage of Tropical Cyclone
  Claudette. Storm total rainfall on the order of 1 to 3 inches are
  expected, with locally higher amounts possible. This will result
  in localized Flash Flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take quick
action if flooding is observed or a Flash Flood Warning is
issued. If you come to a closed or flooded road...turn around!
Don't drown!

&&

$$

TD
889 
WGUS64 KMRX 201528
FFAMRX

Flood Watch
National Weather Service Morristown TN
1128 AM EDT Sun Jun 20 2021

NCZ061-201630-
/O.CAN.KMRX.FF.A.0006.000000T0000Z-210620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-
Including the cities of Shooting Creek, Brasstown, Hayesville, 
and Tusquitee
1128 AM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southwest North Carolina
has been cancelled. Remnants of TC Claudette continue to slide
northeast across the southern Appalachians this morning. However
rainfall remains light to moderate at best with no significant
accumulations expected through the original watch expiration time.
Therefore the watch has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 3:11 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 19, 3:11 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EDT Sat Jun 19 2021

.SHORT TERM...(Today through Tomorrow)...

Key Messages:

1. TS Claudette continues to march east-northeast tonight brining
increasing rainfall chances to the region.

2. Some excessive rainfall possible across portions of southwest NC
tonight.

3. Gradual scattering of skies and lowering of pops on Sunday,
however with some afternoon convection possible.

Discussion:

Northern stream H5 troughing and the circulation around Claudette
continue to highlight the pattern across the eastern CONUS this
afternoon.  Moisture and thus clouds continue to advect northward
from Claudette with some weak convection out ahead across portions
of northern GA/AL into southeast TN and southwest NC at this time.
Otherwise, the remainder of the upper TN Valley region is dry amidst
light sly flow and overcast skies.  Moving along, Claudette is fcst
to track generally east-northeast across central GA into Upstate SC
this evening/overnight with modest moisture flux to accompany, the
greatest of which should remain southward along the I85 corridor
regions of SC/GA.  Nevertheless, pwats surge toward 2 inches across
the Southern Valley/Appalachians with a window of enhancement (00-
12Z) expected along the southern facing slopes of the Appalachians
given orographic ascent.  FFGs are rather high in those areas,
however per collaboration with neighboring offices and excessive
QPF, will issue a Flash Flood Watch for southwest NC.  Otherwise,
pops will maximize along the GA/NC border and across the high
terrain, tapering sharply westward given proximity of the deepest
moisture associated with the TC.  Also would note a sharply
decreasing gradient of likely to chance pops tied to the spine of
the Appalchians westward given expected downslope flow.

On Sunday the remnants of TS Claudette will exit the region to the
east into/through the late morning hours with pops slowly tapering
from the west.  Model RH fields look to support some improved
insolation on Sunday behind the exiting system with modest diurnal
instability favored.  Therefore will include slight chance pops
along/east of I75 with chance pops closer to the mountains
accounting for any afternoon convection, which should be weak. Highs
on Sunday will warm a bit from today given decreased sky cover,
generally with low/mid 80s favored for most areas, 70s for the
higher elevations of the mountains.

CDG

.LONG TERM...(Sunday Night through Saturday)...

Key Messages:

1. Strong cold front arrives late Monday night into early Tuesday.
Showers and thunderstorms will accompany the front, followed by
cooler/drier weather.

Discussion:

By Sunday night the remnants of Claudette should be moving through
the Carolinas. We could still see some precipitation from the storm
on the western side of the Appalachians, but think that the
northerly extent of the storm will be pretty limited due to
topography and northerly/westerly winds through much of the
atmosphere. Will keep low end precipitation chances in the forecast
with the highest PoPs along the southern Appalachians, but at this
point think that most of the eastern Tennessee Valley should remain
pretty dry Sunday Night.

We then turn our attention to an incoming front diving out of the
northwest driven by a large trough/surface low moving through the
Great Lakes region during the first part of the work week. We'll see
some decent moisture return to the area on Monday ahead of the
front, and as the front approaches we should also begin to see an
increase in shower and thunderstorm activity later in the day on
Monday. Forecast soundings indicate that any storms that do form
ahead of the front on Monday could have decent instability to tap
into to become strong to severe. Low and mid level shear remains
pretty minimal with mostly uniform wind orientation throughout the
atmosphere. Think by the time that storms get into the Cumberland
Plateau and eastern Tennessee Valley in the evening/night they will
have most likely congealed into a line along the front. And when
this line blows through the greatest threat will be strong winds,
especially if any segment of the line starts bowing out.

Front should be east of the Appalachian Mountains by Tuesday night,
and we should quickly clear out with drier air behind the front.
Temperatures will take a hit with this front, the coolest day of the
next week will be during the overcast and rainy day on Tuesday, with
highs likely in the 70's for most of the eastern Tennessee Valley.
Temperatures will recover over the week as more southerly warm air
returns, and skies remain mostly sunny into Friday. At the end of
the week or early in the weekend models want to bring in another
front/trough which would bring widespread showers and thunderstorms
to the eastern half of the U.S. Still some timing differences in the
long term models, so will slightly bump up PoPs through the weekend,
but confidence on the timing of the system is still somewhat low at
this time.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR/MVFR expected during this taf cycle, especially at CHA/TYS.
Moisture continues to increase ahead of TS Claudette as it moves
northeast across the Deep South. With that, expecting lowering
cigs from south/north through the period with shra (possibly a few
tsra) at CHA, with confidence lower in precipitation timing at TYS
and TRI. Overall the lowest cigs/visb and heaviest convection
will be at CHA tonight. All sites will gradually recover by the
later portions of the taf cycle as the system ejects eastward.
Winds through the period will initialize sly in the 8-10kts range,
veering nly overnight as the center of Claudette's circulation
passes along/east of the mountains.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  86  72  89  69 /  60  40  20  70  80
Knoxville McGhee Tyson Airport, TN  68  86  72  89  68 /  40  30  20  70  80
Oak Ridge, TN                       67  86  71  89  66 /  20  20  20  70  80
Tri Cities Airport, TN              65  86  68  89  66 /  20  30  20  50  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 8 PM EDT this evening through Sunday
     afternoon for Clay.

TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 19, 4:26 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
426 AM EDT Sat Jun 19 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200830-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
426 AM EDT Sat Jun 19 2021 /326 AM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A tropical system over the southeast Louisiana Coast early this
morning is expected to move northeast across the southeast states
today and tonight. There is a possibility for heavy rainfall over
mainly Cherokee and Clay counties in North Carolina late tonight.
which could produce some localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The tropical system will move farther east northeast Sunday toward
the Carolinas with some heavy rainfall continuing through Sunday
morning across southwest North Carolina with isolated flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CD

Nearby

Flash Flood Watches in North Carolina, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.